Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 35, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 31, 2008, 3:53 AM MDT for Deer Lodge County, Powell County, Montana. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2008, 3:53 AM MDT (09:53 UTC)
- Expired
- Aug 31, 2008, 4:34 AM MDT
- In force
- 41 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Deer Lodge County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 128 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 3:53 AM MDT | HAIL 0.5 | 1 S Deer Lodge, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3572 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 310953
SVRMSO
MTC023-077-311045-
/O.NEW.KMSO.SV.W.0035.080831T0953Z-080831T1045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
353 AM MDT SUN AUG 31 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 445 AM MDT.
* AT 342 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS
LOCATED NEAR DEER LODGE...AND WAS MOVING NORTHEAST AT 56 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN POWELL COUNTY AROUND 410 AM MDT.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
LAT...LON 4643 11231 4625 11273 4651 11301 4674 11253
4670 11252 4670 11242 4666 11240 4666 11233
4662 11228 4654 11230 4646 11229
TIME...MOT...LOC 0953Z 236DEG 48KT 4647 11262
$$2 follow-up statements
000
WWUS55 KMSO 311008
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
408 AM MDT SUN AUG 31 2008
MTC023-311018-
/O.CAN.KMSO.SV.W.0035.000000T0000Z-080831T1045Z/
DEER LODGE MT-
408 AM MDT SUN AUG 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEER LODGE COUNTY
IS CANCELLED...
LAT...LON 4643 11231 4637 11251 4659 11285 4674 11253
4670 11252 4670 11242 4666 11240 4666 11233
4663 11229 4646 11229
TIME...MOT...LOC 1008Z 236DEG 48KT 4659 11241
$$
MTC077-311045-
/O.CON.KMSO.SV.W.0035.000000T0000Z-080831T1045Z/
POWELL MT-
408 AM MDT SUN AUG 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM MDT
FOR SOUTHEASTERN POWELL COUNTY...
* AT 400 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS
LOCATED NEAR AVON...OR ABOUT 13 MILES NORTHEAST OF DEER LODGE...AND
WAS MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLOSSBURG AROUND 415 AM MDT.
LAT...LON 4643 11231 4637 11251 4659 11285 4674 11253
4670 11252 4670 11242 4666 11240 4666 11233
4663 11229 4646 11229
TIME...MOT...LOC 1008Z 236DEG 48KT 4659 11241
$$000
WWUS55 KMSO 311034
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
435 AM MDT SUN AUG 31 2008
MTC077-311045-
/O.CAN.KMSO.SV.W.0035.000000T0000Z-080831T1045Z/
POWELL MT-
435 AM MDT SUN AUG 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL COUNTY IS
CANCELLED...
LAT...LON 4643 11231 4637 11251 4659 11285 4674 11253
4670 11252 4670 11242 4666 11240 4666 11233
4663 11229 4646 11229
TIME...MOT...LOC 1035Z 236DEG 48KT 2161 473
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:43 AM MDT, 10 minutes earlier.
Area forecast discussion, Aug 31, 3:43 AM MDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 343 AM MDT SUN AUG 31 2008 .DISCUSSION...UPPER LEVEL TROUGH OF LOW PRESSURE HAS MOVED INTO THE PACIFIC NORTHWEST WITH THE ASSOCIATED COLD FRONT ALOFT DRAPED OVER WEST CENTRAL MT AND THE SOUTHERN CLEARWATER MOUNTAINS. HEAVY DOWN POURS WITH EMBEDDED THUNDERSTORMS ARE OCCURRING ALONG THIS BOUNDARY WHICH WILL MOVE LITTLE TODAY. NORTHWEST MT WHICH IS VOID OF SHOWER ACTIVITY THIS MORNING WILL BEGIN TO SEE SCATTERED SHOWERS THIS AFTERNOON AS THE AIRMASS COOLS AND DESTABILIZES. A CLAP OF THUNDER IS POSSIBLE IN THE NORTHWEST CORNER OF LINCOLN COUNTY...WITH THUNDERSTORMS NEAR THE FRONTAL BOUNDARY SAGGING SOUTH OVER SOUTHWEST MT AND LEMHI COUNTY BY AFTERNOON. TONIGHT THE UPPER LEVEL TROUGH WILL DIG SOUTH TOWARDS SOUTHERN IDAHO AND BE ELONGATED OVER WESTERN MT AND ID. COOLER AIR WILL BEGIN TO FILTER OVER THE CONTINENTAL DIVIDE AND SNOW LEVELS WILL LOWER BETWEEN 5000 AND 6000 FEET. AS THE WINDS SHIFT TO THE NORTHEAST IN NORTHWEST MT...SOME DOWNSLOPE EFFECTS WILL BE SEEN IN NORTHWEST MT AND THE PRECIPITATION WILL BE MORE FOCUSED RIGHT ALONG THE DIVIDE SOUTHWARD OVER WEST CENTRAL AND SOUTHWEST MT...THE SOUTHERN CLEARWATER MOUNTAINS AND LEMHI COUNTY. MODERATE TO LOCALLY HEAVY RAIN WITH SNOW OVER THE HIGHER PEAKS WILL BE EXPERIENCED LATE TONIGHT INTO EARLY MONDAY. SNOW ACCUMULATIONS OF UP TO 4 INCHES ABOVE 5500 FEET MAY BE SEEN OVER THE MOUNTAINS NEAR THE DIVIDE THROUGH MONDAY. BY MONDAY AFTERNOON... THE TROUGH SWINGS THROUGH WESTERN MT AND TO JUST EAST OF THE DIVIDE BY EVENING. STEADY PRECIPITATION OVER THE AFOREMENTIONED AREAS WILL TURN SHOWERY WITH ISOLATED THUNDERSTORMS POSSIBLE ALONG THE ID AND MT BORDER. MONDAY NIGHT THE TROUGH IS MOVING OFF TO THE EAST...STILL WILL HAVE SOME SHOWERS HANGING ON...ESPECIALLY ALONG THE CONTINENTAL DIVIDE. THE REST OF THE EXTENDED FORECAST LOOKS TO REMAIN UNSETTLED WITH A NORTHWEST FLOW OVER THE REGION...AND WEAK DISTURBANCES MOVING ACROSS THE AREA IN THIS FLOW. && .AVIATION...FOCUS OF STEADY RAIN...LOWERED CEILINGS WITH EMBEDDED THUNDERSTORMS WILL BE EXPERIENCED BETWEEN KMSO...KBTM AND KSMN TERMINALS THROUGH TODAY. TO THE NORTH...SCATTERED SHOWERS WILL DEVELOP LATER THIS AFTERNOON. TONIGHT...PRECIPITATION EXPANDS WITH LOCALLY HEAVY DOWN POURS POSSIBLE AT KMSO...KBTM AND KSMN WITH KGPI REMAINING MAINLY DRY WITH HIGHER CEILINGS. MOUNTAIN OBSCURATIONS WILL BE EXPERIENCED AREA WIDE TODAY THROUGH MONDAY. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...FELSCH LONG TERM....KOLATA AVIATION...FELSCH
Hazardous weather outlook, Aug 30, 2:37 PM MDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 237 PM MDT SAT AUG 30 2008 MTZ006-007-043-311200- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 237 PM MDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RELATIVELY DRY COOL FRONT WILL PASS THROUGH THE REGION TODAY CREATING A TIGHTENING SURFACE PRESSURE GRADIENT. GUSTY WINDS UP TO 30 MPH MAY BE EXPERIENCED DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION...ISOLATED THUNDERSTORMS MAY ENHANCE WIND GUST POTENTIAL FOR HIGHER GUSTS POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD UPPER LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES SUNDAY NIGHT INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL TEMPERATURES...MAINLY FROM THE BITTERROOT AND SAPPHIRE MOUNTAINS TO WEST GLACIER...ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 5500 FEET BY SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER TERRAIN. TRAVELLERS PLANNING TO USE MCDONALD PASS AND OTHER HIGHER PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ002-311200- WEST GLACIER REGION- 237 PM MDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD UPPER LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES SUNDAY NIGHT INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL TEMPERATURES ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 5500 FEET BY SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER TERRAIN. TRAVELLERS PLANNING TO USE LOGAN PASS AND OTHER HIGHER PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 11:48 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell | 42 min |
| Aug 31, 12:24 AM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell | 25 min |
| Aug 31, 2:07 PM MDT | Severe Thunderstorm Warning | MSO | Powell, Silver Bow | 8 min |
| Aug 31, 2:51 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 23 hr |
| Aug 31, 3:19 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Powell | 13 min |
| Aug 31, 3:49 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.